Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 309, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 23, 2025, 1:09 AM CDT for Harper County, Kingman County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 23, 2025, 1:09 AM CDT (06:09 UTC)
- Expired
- Sep 23, 2025, 2:00 AM CDT
- In force
- 51 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Harper County, KS, Kingman County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 1:57 AM CDT | TSTM WND GST 60 | 4 Ene Bluff City, KS | Wind gust measured from PWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 22, 8:23 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 578 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1730 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 12:23 AM CDT, 46 minutes earlier. Its key messages:
- Severe storms possible late tonight into Tuesday morning. Large hail and damaging winds will be the primary threats alongside locally heavy rain.
- Rain chances end from west to east on Wednesday.
- Seasonable temperatures and dry conditions Thursday through Sunday.
Area forecast discussion, Sep 23, 12:23 AM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1223 AM CDT Tue Sep 23 2025 ...Updated Aviation Discussion... .KEY MESSAGES... - Severe storms possible late tonight into Tuesday morning. Large hail and damaging winds will be the primary threats alongside locally heavy rain. - Rain chances end from west to east on Wednesday. - Seasonable temperatures and dry conditions Thursday through Sunday. && .DISCUSSION... Issued at 148 PM CDT Mon Sep 22 2025 Current water vapor imagery and RAP analysis early this afternoon indicate strong zonal flow aloft across the Rockies and Central Plains ahead of a mid/upper wave. Though surface-based CAPE sits around 1000-2000 J/kg across the forecast area, a stout cap at 850 mb is expected to hold through the rest of the afternoon and into the evening, which should preclude chances for showers and storms today given weak/no forcing at the surface. PRECIPITATION: The upper wave is expected to translate eastward through today into the overnight hours. Out ahead of this feature, a surface low is progged to develop in the High Plains later this evening. As both of these track east, showers and thunderstorms are expected to develop and enter the area after 05Z amid steep mid-level lapse rates and stout deep-layer shear. Given these factors, large hail and damaging winds will be possible with the strongest storms primarily after 07Z. Additionally, given the lapse rates and progged PWATs around 150-200% of normal for this time of year, very efficient rainfall is possible with this activity. 12Z models today indicate this system will likely be progressive in nature, but HREF probabilities for rainfall greater than 1 inch continue to be relatively high (60%-80%) across the area. As probabilities for greater than 2 inches carry reasonably high confidence (40%-60%) and given moist soils from recent rains, it was decided to issue a Flood Watch for the forecast area beginning tonight and lasting until early Tuesday afternoon. Rain chances will linger through Wednesday afternoon as the system slowly tracks off toward the Lower Mississippi River Valley. Following the passage of this latest storm complex, dry and quiet weather is expected to prevail through the end of the week with the return of northwest flow aloft. TEMPERATURES: Cloud cover from showers and storms will inhibit surface insolation Tuesday and Wednesday, thereby keeping high temperatures in the low to middle 70s areawide. As the mid-level ridge slowly shifts eastward toward the Central Plains, high temperatures to close out the week are expected to reach the upper 70s and low 80s. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1220 AM CDT Tue Sep 23 2025 Did not change much from the 00z routine TAF issuance. Scattered to numerous thunderstorms will increase from the west after about 06-07z tonight, as a strong storm system approaches slowly from the west. The strongest activity will be capable of large hail, damaging winds, and very heavy rainfall. Covered this overnight and early Tuesday threat with TEMPO groups at all TAF sites. As we head into Tuesday, scattered hit-or-miss showers and thunderstorms will continue to impact the region as the slow-moving upper low approaches from the north. Covered this threat with PROB30 groups for now, although later shifts may need to add prevailing or TEMPO groups for TSRA and/or SHRA. Furthermore, widespread MVFR and possibly patchy IFR ceilings will prevail from late tonight through much of Tuesday. && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through this afternoon for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. && DISCUSSION...JWK AVIATION...ADK
Hazardous weather outlook, Sep 22, 5:24 PM CDT, 7 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 524 PM CDT Mon Sep 22 2025 KSZ032-033-047>053-067>072-082-083-091>096-098>100-232230- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 524 PM CDT Mon Sep 22 2025 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong to severe thunderstorms are expected to develop after midnight tonight and linger into the early morning hours Tuesday. Hail up to ping pong ball size and damaging winds to 65 mph will be the primary threats, although a brief tornado or two cannot be ruled out, mainly along and south of a line extending from Great Bend to Hutchinson to El Dorado to Independence. Heavy rain may also lead to areas of flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms will linger over the area Tuesday, while gradually diminishing from west to east Wednesday and Wednesday night. A few strong or severe storms may linger into the morning hours on Tuesday across southern and southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight, though any reports of severe weather and flooding are appreciated. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 1:57 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sedgwick, Sumner | 63 min |
| Sep 23, 2:30 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 60 min |
| Sep 23, 8:16 AM CDT | River Flood Warning | ICT | Cowley, Sumner | 27 hr |
| Sep 23, 8:16 AM CDT | River Flood Warning | ICT | Reno, Rice | 48 hr |
| Sep 23, 1:58 PM CDT | River Flood Warning | ICT | Sumner | 12 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.